|Stoping Med after 12 months
Mar 25, 2007
Let me first say how wonderfull this site is, I check it out every night and am learning so much about my new challenge in life. My question is, I have been just diagnosed as having Acute HIV, cd4 648 and viral load is 55,000. My doctor suggest I go on Atripla for 3-12 months in hopes of raising my CD4 to give me as high of a set point as possible. I was always under the impresion that once you start meds, You can not stop. I know I have an unual case as I am acute, but I would love to hear your thoughts on stoping meds, and possible mutations etc. Thank you so much for your input.
| Response from Dr. Pierone
One theory is that very early initiation of treatment of HIV during acute infection followed by treatment interruption will limit damage to the immune system and lead to a lower viral set point and slower progression of disease. The trials which have been done to test this theory have come up with mixed results. But the most convincing data supporting benefit comes from studies in which HAART is commenced before or during serconversion.
So unless someone is diagnosed very early on, or is having severe primary HIV infection-related symptoms, there is not much evidence to support an early treatment approach. However, the absence of data does not mean this strategy is unreasonable and if a patient of mine wanted to go on treatment from the get-go I would not object. Conversely, I would not object if a patient chose to delay therapy below a CD4+ lymphocyte count of 350, since this threshold for initiation of HAART is a best guess estimate at best.
The idea that HIV medications cannot be stopped after they are started is a myth. There are a number of trials which have shown the safety of stopping therapy in patients who originally started with CD4+ lymphocyte counts above 350. But stopping Atripla can be somewhat tricky because the Sustiva component persists in the body longer than the other agents and this can lead to resistance. So is this agent is stopped it may be best to take one or two weeks of Truvada or a boosted PI to lower the chance of resistance developing. This is not a proven strategy, but would make sense based on what is known about these medications.
I hope that this information helps and best of luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blood In Semen After Mutual Masturbation Worried I Have HIV
- Itchy Balls After Sucking Penis Sign Of HIV AIDS
- Jock Itch After Rimming Sign Of HIV AIDS
- Swollen Lymph Glands After Licking Penis Worried I Have HIV
- Tingling In Fingers After Getting A Tattoo Worried I Have HIV
- Can Thrush Cause A Metallic Taste In Your Mouth?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.